Kansas, 2018

Drought in Kansas, April 1 to 30, 2018

April 1 to 30, 2018 · NWS ICT · 21 events in 21 counties and zones

Below normal rainfall fell during the month of April. This led to severe drought conditions continuing across most of the area, with extreme drought conditions spreading across most of south central Kansas.

Where it happened

Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Below normal rainfall fell during the month of April. This led to severe drought conditions continuing across most of the area, with extreme drought conditions spreading across most of south central Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 31, 10:36 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Mar 31, 10:36 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1136 PM CDT Sat Mar 31 2018

.UPDATE...
Issued at 701 PM CDT Sat Mar 31 2018

Made some tweaks to the forecast for Sun morning.

After looking at a few things, decided to delay pops across
southeast KS until generally after 15z. The biggest change was to
insert drizzle and freezing drizzle for southwest portions of the
forecast area starting at 12z Sun, which agrees well with what our
neighbors have. Confidence isn't that high due to low layers
remaining fairly dry initially, but think it's worth a mention.
Feel confident though that if any precip occurs across the
southern half of the forecast area Sun, it will be in the form of
drizzle.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 308 PM CDT Sat Mar 31 2018

A rather active pattern predominates the region in the short term.
The first short wave is moving through the region now and will be
bringing northwest flow to the region. Gusty winds are expected
through much of the first period and is expected to continue
through into the early evening. This northwest flow will bring
temperatures tumbling down below normal tonight and tomorrow.
Tonight, an upper level disturbance will be coming through and
there will be some mid level WAA into Southern Kansas which may
allow some spotty precipitation of a wintry mix variety over
portions of Southeast and into Central Kansas toward daybreak
Sunday. Some of this precip could be in the form of sleet or
freezing drizzle. This precipitation is expected to switch over to
all rain by the mid to late morning . By they afternoon, the main
area of forcing is expected to be moving off to the east so any
remaining precipitation is expected to be ending by early
afternoon. Regardless of the precip type, any precipitation that
occurs, it is expected to be light and little to no accumulation
is expected.

Monday and Tuesday look to remain near or below normal as the next
weather system will be encroaching on the region. Unlike the
previous system which came through the region Saturday, this
system will not be as cold behind the front but will have stronger
winds. The Gulf of Mexico remains cut off so this incoming system
will have to rely on its attendant moisture. This lack Gulf
moisture will keep the precipitation limited. However, there is
plenty of forcing ahead of this system which will allow for some
decent chances some showers Monday night which could start as some
freezing drizzle or sleet but is expected to transition over to
all rain. By Tuesday showers and some thunderstorms will be
possible as there will enough shear and instability to support it
just ahead of the front. Severe weather looks unlikely though.
Behind the front, the pressure and thermal gradient is very tight
which will allow some rather strong winds to develop Tuesday
afternoon and evening.

Metzger

.LONG TERM...(Wednesday through Saturday)
Issued at 308 PM CDT Sat Mar 31 2018

The extended range looks to remain near or below normal for the most
part with Thursday looking to be the warmest day with temperature
just above normal. Precip chances look like Friday having the
best chance but the ECMWF and the GFS do not agree on timing or
intensity. Most ensemble models like the GEFS have a very wide
spread of solutions with some very wet and others dry. As such,
confidence is rather low for precipitation in the extended range
at this time.

Metzger

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1129 PM CDT Sat Mar 31 2018

Aviation concern will be lowering ceilings late tonight into Sun
morning.

Strong cold front now stretches from southeast MO into central TX.
Airmass is very shallow with winds around and above 850mb
expected to increase and come around to the south by 12z Sun. This
will allow ceilings to lower over OK late tonight and spread
north, affecting southern KS around sunrise. At this time, not
expecting IFR conditions to affect any of the TAF sites, with
KICT-KCNU having the best chance to possibly see some MVFR levels
after 15z, but most models are keeping cigs at VFR levels. Band
of light snow has started over west-central Nebraska with this
area of mid level frontogenesis expected to shift southeast
overnight. This may bring some -SN to KSLN around 15z but not
expecting anything more than visibilities lowered to 6sm.

&&

.FIRE WEATHER...
Issued at 308 PM CDT Sat Mar 31 2018

High winds over the region today will keep the fire danger in the
very high category until the late evening hours. Lighter winds
and lower temperatures Sunday will diminish the fire danger. By
Monday and Tuesday, the winds will pick back up and the fire
danger will once again get into the very high category with a few
extreme areas possible in South, Southeast Kansas and portions of
the Flint Hills.

Metzger

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    32  36  27  56 /  10  10   0  10
Hutchinson      30  36  25  55 /  10  10   0  10
Newton          29  36  24  52 /  10  20   0  10
ElDorado        30  36  26  52 /  10  20  10  20
Winfield-KWLD   32  36  27  56 /  10  10  10  20
Russell         27  38  23  61 /  20  20   0   0
Great Bend      28  38  24  60 /  10  10   0   0
Salina          28  36  23  54 /  10  30   0  10
McPherson       29  36  23  53 /  10  20   0  10
Coffeyville     32  37  31  49 /  10  30  20  40
Chanute         31  36  28  49 /  10  30  10  40
Iola            30  35  27  49 /  10  40  10  40
Parsons-KPPF    32  37  30  49 /  10  30  10  40

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...RBL
SHORT TERM...ELM
LONG TERM...ELM
AVIATION...RBL
FIRE WEATHER...ELM
Hazardous weather outlook, Mar 31, 5:56 PM CST, 6 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
656 PM CDT Sat Mar 31 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
656 PM CDT Sat Mar 31 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Flurries will be possible for locations north of Interstate 70 late
tonight. No accumulation is expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Light snow will be possible for locations generally along and north
of Interstate 70 Sunday morning and may mix with sleet for a brief
period of time. Only trace amounts of snow or sleet are expected.
Further south, patchy freezing drizzle will be possible Sunday
morning for locations generally along and south of a Kingman to
Winfield line. This may result in a few slick spots.

Another round of light freezing drizzle is possible late Sunday
night into Monday morning across southeast Kansas. Once again,
while major impacts are not expected, isolated slick spots are
possible on untreated roads, bridges and sidewalks.

A few thunderstorms are possible Monday evening and night across
mainly eastern Kansas. Some strong thunderstorms will be possible as
the frontal system moves through the region.  Widespread severe
weather is not expected.

Much of the area will see very high grassland fire danger once
again Tuesday afternoon, as gusty north winds develop in wake of a
strong cold front. Very high grassland fire danger and isolated
extreme fire danger in parts of the Flint Hills is possible
Thursday as well.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Lawson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

21 drought. Local standard time, as filed.

Drought, Sedgwick

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sedgwick forecast zone
Reported by
Drought Monitor
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Drought conditions worsened during the month of April, 2018. By the end of the month the county had climbed into the extreme drought category.

Drought, Harvey

When
April 1, 12:00 AM CST to 11:59 PM CST
Where
Harvey forecast zone
Reported by
Drought Monitor
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Drought conditions worsened during the month of April, 2018. By the end of the month the county had climbed into the extreme drought category.

Drought, Marion

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Drought conditions worsened during the month of April, 2018. By the end of the month the county had climbed into the extreme drought category.

Drought, Chase

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Chase forecast zone
Reported by
Drought Monitor
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Drought conditions worsened during the month of April, 2018. By the end of the month the county had climbed into the extreme drought category.

Drought, Sumner

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Sumner forecast zone
Reported by
Drought Monitor
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Drought conditions worsened during the month of April, 2018. By the end of the month the county had climbed into the extreme drought category.

Drought, Harper

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Harper forecast zone
Reported by
Drought Monitor
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Drought conditions continued during the month of April, 2018. Most of the county remained in the extreme drought category.

Drought, Kingman

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Kingman forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Drought conditions continued during the month of April, 2018. Most of the county remained in the extreme drought category.

Drought, Reno

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Reno forecast zone
Reported by
Drought Monitor
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Drought conditions continued during the month of April, 2018. Most of the county remained in the extreme drought category.

Drought, Cowley

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Cowley forecast zone
Reported by
Drought Monitor
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Drought conditions continued during the month of April, 2018. Most of the county remained in the severe drought category.

Drought, Butler

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Butler forecast zone
Reported by
Drought Monitor
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Drought conditions continued during the month of April, 2018. Most of the county remained in the severe drought category.

Drought, Rice

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Rice forecast zone
Reported by
Drought Monitor
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Drought conditions continued during the month of April, 2018. Most of the county remained in the severe drought category.

Drought, Ellsworth

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Ellsworth forecast zone
Reported by
Drought Monitor
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Drought conditions continued during the month of April, 2018. Most of the county remained in the severe drought category.

Drought, Barton

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Barton forecast zone
Reported by
Drought Monitor
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Drought conditions continued during the month of April, 2018. Most of the county remained in the severe drought category.

Drought, Russell

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Russell forecast zone
Reported by
Drought Monitor
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Drought conditions continued during the month of April, 2018. Most of the county remained in the severe drought category.

Drought, Lincoln

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Lincoln forecast zone
Reported by
Drought Monitor
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

Drought conditions continued during the month of April, 2018. Most of the county remained in the severe drought category.

Drought, Saline

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Saline forecast zone
Reported by
Drought Monitor
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Drought conditions continued during the month of April, 2018. Most of the county remained in the severe drought category.

Drought, Greenwood

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Greenwood forecast zone
Reported by
Drought Monitor
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Drought conditions worsened during the month of April, 2018. Most of the county climbed into the severe drought category by the end of the month.

Drought, Elk

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Elk forecast zone
Reported by
Drought Monitor
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Drought conditions worsened during the month of April, 2018. Most of the county climbed into the severe drought category by the end of the month.

Drought, Chautauqua

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Chautauqua forecast zone
Reported by
Drought Monitor
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Drought conditions worsened during the month of April, 2018. Most of the county climbed into the severe drought category by the end of the month.

Drought, Wilson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Wilson forecast zone
Reported by
Drought Monitor
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Drought conditions worsened during the month of April, 2018. Most of the county climbed into the severe drought category by the end of the month.

Drought, Woodson

When
April 1, 12:00 AM CST to April 30, 11:59 PM CST
Where
Woodson forecast zone
Reported by
Drought Monitor
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Drought conditions worsened during the month of April, 2018. Most of the county climbed into the severe drought category by the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 750994, 750995, 750996, 750998, 750999, 751002, 751003, 751004, 751019, 751021, 751022, 751023, 751024, 751025, 751026, 751027, 751032, 751033, 751034, 751035, 751036.